Medical questions & health advice by board certified doctors
"Am I dizzy because I stopped taking Effexor?"
I was taking Effexor but decided I didn't need it any more. Now that I have stopped I have been dizzy and my stomach feels funny. Is it because I stopped taking Effexor? Should I just go back on it?
Venlafaxine (brand name: Effexor) is an anti-deppresant medication commonly used to treat anxiety and depression. It is in a SNRI class of medications. SNRI stands for Serotonin and Norepinephrine Reuptake Inhibitor. This in essence describes the mechanism by which it works. It delays reuptake of Serotonin and norephinephrin in nerve junctions, thereby letting them work longer. It has been reported that when Effexor -- and other SSRI/SNRI class of medications -- is/are stopped abruptly, patients can develops something called the "discontinuation syndrome" The symptoms vary widely, but things like dizziness, nausea, headache, tremmor, and fatigue have all been commonly reported. It sounds like you've stopped you're medication rather abruptly. If this is the case, then the chance of you experiencing your symptoms is higher. It is usually recommended that if you no longer need the medication, that you should taper it down instead of stopping it suddenly. Speak to your prescribing physician, which can be your primary care physician or psychiatrist to discuss whether your symptoms are truly due to the discontinuation of Effexor. It is certainly possible, but other causes should be ruled out. If your doctor thinks that your symptoms are truly related to stopping the Effexor, then you should develop a taper regimen which would help reduce and/or eliminate these symptoms.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.